×

zbMATH — the first resource for mathematics

Signature function for predicting resonant and attenuant population 2-cycles. (English) Zbl 1296.92203
Summary: Populations are either enhanced via resonant cycles or suppressed via attenuant cycles by periodic environments. We develop a signature function for predicting the response of discretely reproducing populations to 2-periodic fluctuations of both a characteristic of the environment (carrying capacity), and a characteristic of the population (inherent growth rate). Our signature function is the sign of a weighted sum of the relative strengths of the oscillations of the carrying capacity and the demographic characteristic. Periodic environments are deleterious for populations when the signature function is negative. However, positive signature functions signal favorable environments. We compute the signature functions of six classical discrete-time single species population models, and use the functions to determine regions in parameter space that are either favorable or detrimental to the populations. The two-parameter classical models include the Ricker, Beverton-Holt, Logistic, and Maynard Smith models.

MSC:
92D25 Population dynamics (general)
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] 1 Begon, M., Harper, J.L., Townsend, C.R., 1996. Ecology: Individuals, populations and communities. Blackwell Science, Oxford.
[2] 2 Beverton, R.J.H., Holt, S.J., 1957. On the dynamics of exploited fish populations, H.M. Stationery Off., London. Fish. Invest. 2, 19.
[3] 3 Coleman, B.D., 1978. On the growth of populations with narrow spread in reproductive age. I. General theory and examples. J. Math. Biol. 6, 1–19. · Zbl 0385.92015 · doi:10.1007/BF02478513
[4] 4 Coleman, C.S., Frauenthal, J.C., 1983. Satiable egg eating predators, Math. Biosci. 63, 99–119. · Zbl 0501.92022 · doi:10.1016/0025-5564(83)90053-6
[5] 5 Costantino, R.F., Cushing, J.M., Dennis, B., Desharnais, R. A., 1998. Resonant population cycles in temporarily fluctuating habitats. Bull. Math. Biol. 60, 247–273. · Zbl 0973.92034 · doi:10.1006/bulm.1997.0017
[6] 6 Cull, P., 1986. Local and global stability for population models. Biol. Cybern. 54, 141–149. · Zbl 0607.92018 · doi:10.1007/BF00356852
[7] 7 Cull, P., 1988. Stability of discrete one-dimensional population models. Bull. Math. Biol. 50(1), 67–75. · Zbl 0637.92011 · doi:10.1007/BF02459978
[8] 8 Cull, P., 2003. Stability in one-dimensional models. Sci. Math. Jpn. 58, 349–357. · Zbl 1059.92042
[9] 9 Cushing, J.M., Henson, S.M., 2001. Global dynamics of some periodically forced, monotone difference equations. J. Diff. Equ. Appl. 7, 859–872. · Zbl 1002.39003 · doi:10.1080/10236190108808308
[10] 11 Elaydi, S.N., 1994. Periodicity and stability of linear Volterra difference equations. J. Math. Anal. Appl. 181, 483–492. · Zbl 0796.39004 · doi:10.1006/jmaa.1994.1037
[11] 10 Elaydi, S.N., 2000. Discrete Chaos. Chapman and Hall/CRC, Boca Raton, FL. · Zbl 0945.37010
[12] 13 Elaydi, S.N., Sacker, R.J., 2005a. Global stability of periodic orbits of nonautonomous difference equations in population biology and the Cushing-Henson conjectures. Proceedings of the Eighth International Conference on Difference Equations and Applications, 113–126, Chapman & Hall/CRC, Boca Raton, FL. · Zbl 1087.39504
[13] 12 Elaydi, S.N., Sacker, R.J., 2005b. Global stability of periodic orbits of nonautonomous difference equations and population biology. J. Diff. Equ. 208(1), 258–273. · Zbl 1067.39003 · doi:10.1016/j.jde.2003.10.024
[14] 14 Elaydi, S.N., Sacker, R.J., 2005c. Nonautonomous Beverton-Holt equations and the Cushing-Henson conjectures. J. Difference Equ. Appl. 11(4–5), 337–346. · Zbl 1084.39005 · doi:10.1080/10236190412331335418
[15] 15 Elaydi, S.N., Sacker, R.J., in press. Periodic difference equations, populations biology and the Cushing-Henson conjectures (preprint). · Zbl 1105.39006
[16] 16 Elaydi, S.N., Yakubu, A.-A., 2002. Global stability of cycles: Lotka–Volterra competition model with stocking. J. Diff. Equ. Appl. 8(6), 537–549. · Zbl 1048.39002 · doi:10.1080/10236190290027666
[17] 17 Fisher, M.E., Goh, B.S., Vincent, T.L., 1979. Some stability conditions for discrete-time single species models. Bull. Math. Biol. 41, 861–875. · Zbl 0418.92014 · doi:10.1007/BF02462383
[18] 18 Franke, J.E., Selgrade, J.F., 2003. Attractor for periodic dynamical systems. J. Math. Anal. Appl. 286, 64–79. · Zbl 1035.37020 · doi:10.1016/S0022-247X(03)00417-7
[19] 19 Franke, J.E., Yakubu, A.-A., 2005a. Periodic dynamical systems in unidirectional metapopulation models. J. Diff. Equ. Appl. 11(7), 687–700. · Zbl 1070.92049 · doi:10.1080/10236190412331334563
[20] 20 Franke, J.E., Yakubu, A.-A. 2005b. Multiple attractors via cusp bifurcation in periodically varying environments. J. Diff. Equ. Appl. 11(4–5), 365–377. · Zbl 1068.92038 · doi:10.1080/10236190412331335436
[21] 21 Franke, J.E., Yakubu, A.-A. 2005c. Population models with periodic recruitment functions and survival rates. J. Diff. Equ. Appl. 11(14), 1169–1184. · Zbl 1079.92063 · doi:10.1080/10236190500386275
[22] 22 Hassell, M.P., 1974. Density dependence in single species populations. J. Anim. Ecol. 44, 283- 296. · doi:10.2307/3863
[23] 23 Hassell, M.P., Lawton, J.H., May, R.M., 1976. Patterns of dynamical behavior in single species populations. J. Anim. Ecol. 45, 471–486. · doi:10.2307/3886
[24] 25 Henson, S.M., 1999. The effect of periodicity in maps. J. Diff. Equ. Appl. 5, 31–56. · Zbl 0988.39011 · doi:10.1080/10236199908808169
[25] 24 Henson, S.M., 2000. Multiple attractors and resonance in periodically forced population models. Phys. D 140, 33–49. · Zbl 0957.37018 · doi:10.1016/S0167-2789(99)00231-6
[26] 26 Henson, S.M., Costantino, R.F., Cushing, J.M., Dennis, B., Desharnais, R.A., 1999. Multiple attractors, saddles, and population dynamics in periodic habitats. Bull. Math. Biol. 61, 1121–1149. · Zbl 1323.92169 · doi:10.1006/bulm.1999.0136
[27] 27 Henson, S.M., Cushing, J.M., 1997. The effect of periodic habitat fluctuations on a nonlinear insect population model. J. Math. Biol. 36, 201–226. · Zbl 0890.92023 · doi:10.1007/s002850050098
[28] 28 Jillson, D., 1980. Insect populations respond to fluctuating environments. Nature 288, 699– 700. · doi:10.1038/288699a0
[29] 29 Kocic, V.L., 2005. A note on nonautonomous Beverton–Holt model. J. Diff. Equ. Appl. 11(4–5), 415–422. · Zbl 1084.39007 · doi:10.1080/10236190412331335463
[30] 30 Kocic, V.L., Ladas, G., 1993. Global behavior of nonlinear difference equations of higher order with applications. In: Mathematics and its Applications, Vol. 256. Kluwer Academic, Dordrecht, The Netherlands. · Zbl 0787.39001
[31] 31 Kon, R., 2004. A note on attenuant cycles of population models with periodic carrying capacity. J. Diff. Equ. Appl. 10(8), 791–793. · Zbl 1056.92046 · doi:10.1080/10236190410001703949
[32] 32 Kon, R., in press. Attenuant cycles of population models with periodic carrying capacity. J. Diff. Equ. Appl. · Zbl 1067.92048
[33] 33 Kot, M., Schaffer, W.M., 1984. The effects of seasonality on discrete models of population growth. Theor. Popul. Biol. 26, 340–360. · Zbl 0551.92014 · doi:10.1016/0040-5809(84)90038-8
[34] 34 Li, J., 1992. Periodic solutions of population models in a periodically fluctuating environment. Math. Biosci. 110, 17–25. · Zbl 0746.92022 · doi:10.1016/0025-5564(92)90012-L
[35] 37 May, R.M., 1974a. Stability and Complexity in Model Ecosystems. Princeton University Press, Princeton, NJ.
[36] 38 May, R.M., 1974b. Biological populations with nonoverlapping generations: Stable points, stable cycles, and chaos. Science 186, 645–647. · doi:10.1126/science.186.4164.645
[37] 36 May, R.M., 1977. Simple mathematical models with very complicated dynamics. Nature 261, 459–469. · Zbl 1369.37088 · doi:10.1038/261459a0
[38] 35 May, R.M., Oster, G.F., 1976. Bifurcations and dynamic complexity in simple ecological models. Am. Nat. 110, 573–579. · doi:10.1086/283092
[39] 39 Moran, P.A.P., 1950. Some remarks on animal population dynamics. Biometrics 6, 250–258. · doi:10.2307/3001822
[40] 40 Nicholson, A.J., 1954. Compensatory reactions of populations to stresses, and their evolutionary significance. Aust. J. Zool. 2, 1–65. · doi:10.1071/ZO9540001
[41] 41 Nisbet, R.M., Gurney, W.S.C., 1982. Modelling Fluctuating Populations, Wiley, New York. · Zbl 0593.92013
[42] 42 Nobile, A., Ricciardi, L.M., Sacerdote, L., 1982. On Gompertz growth model and related difference equations. Biol. Cybern. 42, 221–229. · Zbl 0478.92013
[43] 43 Pennycuick, C.J., Compton, R.M., Beckingham, L., 1968. A computer model for simulation the growth of a population, or of two interacting populations. J. Theor. Biol. 18, 316– 329. · doi:10.1016/0022-5193(68)90081-7
[44] 44 Ricker, W.E., 1954. Stock and recruitment. J. Fish. Res. Bd. Can. 11, 559–623. · doi:10.1139/f54-039
[45] 45 Rodriguez, D.J., 1988. Models of growth with density regulation in more than one life stage. Theor. Popul. Biol. 34, 93–117. · Zbl 0648.92015 · doi:10.1016/0040-5809(88)90036-6
[46] 46 Rosenblat, S., 1980. Population models in a periodically fluctuating environment. J. Math. Biol. 9, 23–36. · Zbl 0426.92018 · doi:10.1007/BF00276033
[47] 47 Rosenkranz, G., 1983. On global stability of discrete population models. Math. Biosci. 64, 227– 231. · Zbl 0515.92019 · doi:10.1016/0025-5564(83)90005-6
[48] 48 Selgrade, J.F., Roberds, H.D., 2001. On the structure of attractors for discrete, periodically forced systems with applications to population models. Physica D 158, 69–82. · Zbl 1018.37047 · doi:10.1016/S0167-2789(01)00324-4
[49] 49 Smith, J.M., 1968. Mathematical ideas in biology. Cambridge University Press, Cambridge, England.
[50] 50 Smith, J.M., 1974. Models in Ecology. Cambridge University Press, Cambridge, UK. · Zbl 0312.92001
[51] 51 Utida, S., 1957. Population fluctuation,an experimental and theoretical approach. Cold Spring Harbor Symp. Quant. Biol. 22, 139–151. · doi:10.1101/SQB.1957.022.01.016
[52] 52 Yakubu, A.-A. 2005. Periodically forced nonlinear difference equations with delay. In: Allen, L., Aulbach, B., Elaydi, S., Sacker, R. (Eds.), Difference equations and discrete dynamical systems, Proceedings of the 9th International Conference, University of Southern California, California. World Sci. Publ., Hackensack, NJ, pp. 217–231.
[53] 53 Yodzis, P., 1989. Introduction to Theoretical Ecology. Harper and Row, New York. · Zbl 0763.92012
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.